The Increased Risk of Detachment
A study published in The Journal of the American Medical Association (JAMA) in 2012 showed that patients taking Levaquin, Avelox, and Cipro had a heightened risk of suffering from retinal detachment. According to the study conducted by researchers Mahyar Etminan, PharmD, MSc, Farzin Forooghian MD, MSc, FRCSC, James M. Brophy, MD, PhD, FRCPC, Steven T. Bird, PharmD, and David Maberley, MD, MSc, FRCSC, patients were five times more likely to suffer from retinal detachment than people who weren’t prescribed fluoroquinolones, and the condition was most likely to occur within the first five days following treatment.
What is Retinal Detachment?
Retinal detachment occurs when the retina pulls away from the layer of blood vessels that provide it with the nourishment and oxygen it needs to function. Immediate treatment may be able to save vision in the eye, but in many cases the vision loss is permanent. Symptoms of retinal detachment include:
- Blurred vision
- Flashes of light
- Incremental loss of peripheral vision
- Sudden and increased appearance of floaters
- Darkened/shadowed vision
While researchers are still determining the exact cause of the dramatic increase in retinal detachments among users of Levaquin, Avelox, and Cipro, they believe that it is related to the drugs’ effect on collagen. Similar to the issues around tendon and aorta damage, fluoroquinolones can damage the collagen in your eyes, weakening its connection to the retina to the point where it completely detaches.
Call us at (888) 367-7160 to speak with one of the attorneys at Bailey Cowan Heckaman PLLC.
Contact Bailey Cowan Heckaman PLLC Today
Researchers estimate that nearly 1,500 cases of retinal detachment are caused by fluoroquinolones in the United States every year. If you suffered from retinal detachment after taking Levaquin, Avelox, or Cipro, contact the lawyers at Bailey Cowan Heckaman PLLC today and fill out your free case evaluation. You can also call (888) 367-7160 to speak with one of our lawyers.